Michigan, 2006

Hail and Damaging Winds in Michigan, July 9, 2006

July 9, 2006 · NWS MQT · 5 events in 1 county or zone

3 hail, 2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$106,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Jul 9, 9:41 AM CST, 3 hours 22 minutes earlier.

Area forecast discussion, Jul 9, 9:41 AM CST, 3 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
1141 AM EDT SUN JUL 9 2006

.DISCUSSION...
THE MAIN CONCERN WITH THIS FORECAST PACKAGE IS THE POTENTIAL FOR
SHOWERS AND THUNDERSTORMS THIS AFTERNOON.

WATER VAPOR IMAGERY AND RUC SHOWING A RIDGE OVER WESTERN
SASKATCHEWAN AND A TROUGH OVER CENTRAL NEW ENGLAND STATES. A CLOSED
LOW SLIDING DOWN THE LEE OF THE RIDGE IS OVER NORTHERN LAKE
SUPERIOR. THE ACCOMPANYING SHORTWAVE ENERGY IS MOVING THROUGH LAKE
SUPERIOR AND AND NORTHERN UPPER MICHIGAN. SURFACE ANALYSIS INDICATE
A LARGE RIDGE OVER SOUTH CENTRAL CANADA PUSHING A COLD FRONT THROUGH
NORTHERN LOWER MICHIGAN. A WEAKER COLD FRONT FOLLOWS STRETCHES FROM
WAWA ACROSS THE NORTHERN U.P. INTO NORTHERN WISCONSIN. SHOWERS AND
THUNDERSTORMS ARE FIRING JUST AHEAD OF A THETA-E RIDGE OVER WEST AND
NORTHERN CENTRAL LAKE SUPERIOR.

THE MID LEVEL LOW WILL PUSH INTO EASTERN LAKE SUPERIOR THIS
AFTERNOON. THE ACCOMPANYING SHORTWAVE ENERGY WILL BE DRAWN INTO
EASTERN U.P. THE CANADIAN SURFACE RIDGE WILL SHIFT INTO WESTERN
ONTARIO AND BLANKET MUCH OF LAKE SUPERIOR AND THE U.P. THE THETA-E
RIDGE WILL SHIFT INTO NORTHERN LAKE MICHIGAN THIS AFTERNOON. WILL
CONTINUE TO CALL FOR NUMEROUS SHOWERS AND THUNDERSTORMS OVER EASTERN
LAKE SUPERIOR AND SCATTERED ACTIVITY OF THE WESTERN LAKE SUPERIOR
AND THE NORTHERN U.P. THERE WAS LESS CLOUD COVER THE OTHER SOUTHERN
PART OF THE FORECAST AREA THEN EARLIER EXPECTED THUS THE TEMPERATURE
ARE A LITTLE WARMER THAN EARLIER FORECASTED. WILL BUMP SOME THE
TEMPERATURE UP AND TWEAK SOME OF THE WORDING IN ASSOCIATION WITH THE
FORECASTED STORMS.

&&

.MQT...WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DLG
Hazardous weather outlook, Jul 9, 3:21 AM CST, 9 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
521 AM EDT SUN JUL 9 2006

MIZ001>007-009>014-084-085-101200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
421 AM CDT SUN JUL 9 2006 /521 AM EDT SUN JUL 9 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL MOVE ACROSS THE NORTH HALF OF UPPER
MICHIGAN THIS MORNING. THESE THUNDERSTORMS MAY PRODUCE WIND GUSTS
TO 40 MPH.

THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON SOUTHEAST OF
A LINE FROM CRYSTAL FALLS TO GRAND MARAIS...THEN MOVE OUT OF UPPER
MICHIGAN BY THIS EVENING. THESE THUNDERSTORMS WOULD BE CAPABLE OF
PRODUCING WIND GUSTS TO 40 MPH...SMALL HAIL AND BRIEF HEAVY RAIN.

A MODERATE RISK OF RIP CURRENT EXISTS FROM MARQUETTE TO GRAND
MARAIS TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE POSSIBLE TUESDAY AFTERNOON ALONG THE WISCONSIN
BORDER...THEN ACROSS ALL OF WEST AND CENTRAL UPPER MICHIGAN
TUESDAY NIGHT INTO THURSDAY MORNING...AND FRIDAY AFTERNOON INTO
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LSZ221-241>248-263-264-101200-
KEWEENAW BAY AND HURON BAY FROM LOWER ENTRANCE LIGHT TO PORTAGE
LAKE TO HURON ISLANDS MI-SAXON HARBOR WI TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO MANITOU ISLAND MI-
MANITOU ISLAND TO LOWER ENTRANCE OF PORTAGE CANAL MI-
HURON ISLANDS TO MARQUETTE MI-MARQUETTE TO MUNISING MI-
MUNISING TO GRAND MARAIS MI-GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR, EAST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE, MN, TO A LINE NORTHWARD FROM MANITOU IS. MI, BEYOND 5 NM
AND SOUTH OF THE US/CANADIAN BORDER-
LAKE SUPERIOR, EAST OF A LINE FROM MANITOU IS. MI NORTHWARD
BEYOND 5 NM AND SOUTH OF THE US/CANADIAN BORDER, EXCLUDING
WHITEFISH BAY-
421 AM CDT SUN JUL 9 2006 /521 AM EDT SUN JUL 9 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL MOVE ACROSS LAKE SUPERIOR THIS MORNING.
THESE THUNDERSTORMS MAY PRODUCE WIND GUSTS TO 40 MPH.

SMALL CRAFT ADVISORIES ARE IN EFFECT FOR MOST OF THE NEARSHORE
WATERS FOR THIS AFTERNOON INTO TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE POSSIBLE TUESDAY NIGHT INTO THURSDAY MORNING AND
FRIDAY AFTERNOON INTO SATURDAY.

LMZ221-248-262-101200-
BAY OF GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
LAKE MICHIGAN...FROM SEUL CHOIX POINT TO ROCK ISLAND
PASSAGE...SOUTHEASTWARD BEYOND 5 NM OFF SHORE TO THE MID-
LINE OF THE LAKE-
521 AM EDT SUN JUL 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON. THESE THUNDERSTORMS MAY
PRODUCE SMALL HAIL AND WIND GUSTS TO 40 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE POSSIBLE TUESDAY NIGHT INTO THURSDAY MORNING AND
FRIDAY AFTERNOON INTO SATURDAY.

AJ

The radar

The Green Bay radar (KGRB), 86 km away, was scanning. The volume nearest the first event began at 19:02 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Menominee

When
July 9, 1:03 PM CST
Where
Menominee County, 5 mi N of Menominee
Measured
1.75 in hail
Reported by
AMATEUR RADIO
Coordinates
45.183, -87.617

Golfball-sized hail at Birch Creek and County Road 577.

Hail, Menominee

When
July 9, 1:05 PM CST
Where
Menominee County, 5 mi N of Menominee
Measured
2 in hail
Reported by
AMATEUR RADIO
Coordinates
45.183, -87.617

Two-inch hail found 20 minutes after storm had passed near Highway 41 and Willow Tree Road.

Thunderstorm Wind, Menominee

When
July 9, 1:10 PM CST to 2:10 PM CST
Where
Menominee County, 5 mi N of Menominee
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
AMATEUR RADIO
Coordinates
45.183, -87.617

Numerous 8-inch cedar trees snapped in cemetary near Birch Creek Road and Bay De Noc Road.

Hail, Menominee

When
July 9, 1:12 PM CST
Where
Menominee County, 3 mi NE of Menominee
Measured
1.75 in hail
Property damage
$100,000
Reported by
TRAINED SPOTTER
Coordinates
45.150, -87.567

Hail up to golf ball size combined with strong winds resulted in significant damage to roofs, siding, and automobiles.

Thunderstorm Wind, Menominee

When
July 9, 1:15 PM CST
Where
Menominee County, 5 mi N of Menominee
Measured
55 kt (63 mph) estimated gust
Property damage
$4,000
Reported by
AMATEUR RADIO
Coordinates
45.183, -87.617

Many roads closed across southern Menominee County due to trees and power lines down. A few trees were on fire. Three-foot diameter older willow tree snapped near base at Highway 41 and Willow Tree Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2006Every state in 2006This day in weather historyWarnings in Michigan, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5519490, 5519491, 5519492, 5519493, 5519557.